California, 2012Heavy Snow in California, December 25 to 26, 2012
December 25 to 26, 2012 · NWS VEF · 1 event in 1 county or zone
Yet another in a series of Pacific storm systems brought isolated heavy snow to the Sierra Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another in a series of Pacific storm systems brought isolated heavy snow to the Sierra Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 25, 8:48 PM PST, 42 minutes earlier.
Area forecast discussion, Dec 25, 8:48 PM PST, 42 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
848 PM PST TUE DEC 25 2012
.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE REGION AND BRING
SIGNIFICANT SNOWFALL TO THE SOUTHERN SIERRA AND MUCH OF NORTHERN
AND EASTERN NEVADA THROUGH WEDNESDAY AFTERNOON AND EVENING. COLD AIR
AND ISOLATED SHOWERS WILL LINGERING THROUGH THURSDAY BEFORE THE
SYSTEM MOVES OFF TO THE EAST. DRY CONDITIONS FRIDAY WILL GIVE WAY TO
YET ANOTHER LOW PRESSURE SYSTEM DROPPING INTO THE REGION SATURDAY
THROUGH EARLY NEXT WEEK.
&&
.UPDATE...SOME PRETTY GOOD CLEARING WAS TAKING PLACE THIS
EVENING...A BIT MORE THAN EXPECTED. LATEST MODEL RUNS DO CONTINUE TO
INDICATE CLOUDS WILL FILL BACK IN OVERNIGHT TO SOME EXTENT...EXCEPT
FOR ACROSS THE SOUTH. I UPDATED THE SKY COVER FORECAST FOR TONIGHT
TO ACCOUNT FOR THE LATEST TRENDS. OTHERWISE THE FORECAST LOOKS
PRETTY GOOD...RADAR AND SATELLITE INDICATED SNOW IN THE SIERRA AND
THE 00Z GFS/NAM STILL SHOWING SEVERAL INCHES OF SNOW POSSIBLE IN
LINCOLN COUNTY WEDNESDAY. THEREFORE NO CHANGES PLANNED WITH THE
WINTER WEATHER ADVISORIES.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WIND LESS THAN 10 KTS THROUGH
TONIGHT...BECOMING 8-14 KTS AFTER 17Z WEDNESDAY. WINDS BECOMING LESS
THAN 10 KTS ONCE AGAIN BY 00Z THURSDAY WITH A TREND TOWARDS THE
NORTH BETWEEN 00Z AND 06Z THURSDAY. SCT-BKN CIGS AOA 10K FEET WITH
CIGS LOWERING TO BETWEEN 4-8K FEET AND A SLIGHT CHANCE OF
SHOWERS...MAINLY NEAR THE MOUNTAINS SURROUNDING THE VALLEY AFTER 15Z
WEDNESDAY. CIGS COULD LOWER TO 3K FEET WITH ANY SHOWERS THAT MAKE IT
INTO THE VALLEY. AT THIS TIME...THE BEST CHANCE FOR SHOWERS APPEARS
TO BE BETWEEN 15Z AND 21Z WEDNESDAY...BUT CHANCES ARE NOT HIGH
ENOUGH TO CARRY MORE THAN VCSH.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS FAVORING TYPICAL DIURNAL TRENDS ARE
EXPECTED THROUGH THE NIGHT. INCREASING SOUTHWEST WINDS ON WEDNESDAY
ESPECIALLY THE WESTERN PORTION OF SAN BERNARDINO COUNTY WHERE GUSTS
TO OVER 40 KTS MAY BE SEEN AFTER 18Z WEDNESDAY. A FEW SNOW SHOWERS
MAY BE SEEN AROUND KBIH TONIGHT/EARLY WEDNESDAY MORNING BEFORE A
WEAK SYSTEM PUSHES EAST. THE BEST CHANCES FOR SHOWERS AT KBIH WILL
BE BETWEEN 7Z AND 10Z. LIGHT SHOWERS ARE EXPECTED TO SPREAD EAST
ACROSS AT LEAST THE NORTHERN TWO-THIRDS OF THE FORECAST AREA
WEDNESDAY MORNING THROUGH THURSDAY MORNING. AS THIS SYSTEM
PROGRESSES EAST...EXPECT PERIODS OF LOWERED CIGS TO AROUND 5K
FEET...WITH CIGS DOWN TO 3K FEET IN SHOWERS. MTN TOPS WILL BE OBSCD
AT TIMES IN SHOWERS.
&&
.PREV DISCUSSION...
345 PM PST TUE DEC 25 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THE MAIN WEATHER
PROBLEM DURING THIS PERIOD WILL BE THE LOW PRESSURE SYSTEM CURRENTLY
CENTERED NEAR 45N/130W. THE MOISTURE PLUME ASSOCIATED WITH THE
SYSTEM EXTENDED FROM THE WEST COAST BACK TO TROPICS NEAR HAWAII BUT
IT APPEARS TO BE PINCHING OFF BEHIND THE BASE OF THE TROUGH. RECENT
RADAR LOOPS SHOWED A PRECIPITATION BAND WORKING ITS WAY ACROSS
CENTRAL CALIFORNIA TOWARD THE SOUTHERN SIERRA...BUT IT APPEARED LESS
IMPRESSIVE THAN WOULD BE EXPECTED GLANCING AT SATELLITE LOOPS.
HOWEVER...AS THE LOW PROGRESSES INLAND...PRECIPITATION WILL EXPAND
AND FAVOR MODERATE OR OCCASIONAL HEAVY PERIODS OF SNOWFALL OVER THE
EAST SLOPES OF THE SIERRA THROUGH 12Z. AFTER THE BASE OF THE TROUGH
MOVES ACROSS...SNOWFALL SHOULD BECOME MORE INTERMITTENT BUT WILL KEEP
THE WINTER WEATHER ADVISORY GOING THROUGH WEDNESDAY AFTERNOON AS ANY
AREA NORTH OF MOUNT WHITNEY COULD PICK UP A FEW MORE INCHES OF SNOW.
THERE IS A SIGNIFICANT DIFFERENCE BETWEEN THE NAM/SREF AND THE
GFS/ECMWF SOLUTIONS OVER THE NEXT 24 HOURS. THE NAM/SREF DIG THE
BASE OF THE TROUGH FASTER AND DEEPER ACROSS SOUTHERN NEVADA THAN THE
SREF/GFS/ECMWF. AS A RESULT...THEY GENERATE A MORE PRONOUNCED BAND
OF PRECIPITATION FROM THE SPRING MOUNTAINS UP THROUGH LINCOLN COUNTY
BETWEEN 12Z AND 18Z. THE OTHER SOLUTIONS KEEP THE TROUGH LESS
AMPLIFIED AND MORE OPEN...SIMILAR TO THE SUNDAY NIGHT EARLY MONDAY
SYSTEM. THIS SCENARIO LOOKS MORE LIKELY BASED ON THE LATEST STORM
EVOLUTION AND WOULD SUPPORT THE INHERITED FORECAST TRENDS WITH THE
PROBLEM AREAS BEING PRIMARILY LINCOLN COUNTY FOR SNOW AND SAN
BERNARDINO COUNTY FOR GUSTY WINDS. ISSUED A WIND ADVISORY FROM 14Z
WEDNESDAY THROUGH 06Z THURSDAY FOR WESTERN SAN BERNARDINO COUNTY AND
A WINTER WEATHER ADVISORY FOR SNOW ABOVE 4000 FEET FOR LINCOLN
COUNTY. AS THE TROUGH AXIS SHIFTS EAST OF THE REGION WEDNESDAY
EVENING...AN ADDITIONAL UPSTREAM LOW IS FORECAST TO DROP INTO
SOUTHERN NEVADA THURSDAY. MOISTURE WILL BE LIMITED BUT THE
INSTABILITY FROM THE ADDITIONAL SHOT OF COLD AIR WILL KEEP ISOLATED
TO SCATTERED SHOWERS GOING...ESPECIALLY OVER THE MOUNTAINS...THROUGH
THURSDAY AFTERNOON THEN THE BACK SIDE OF THE SYSTEM WILL SHIFT TO
THE EAST THURSDAY EVENING WITH COOL NORTH WINDS PERSISTING BEHIND IT.
.LONG TERM...FRIDAY THROUGH TUESDAY...ONLY MINOR TWEAKS WERE MADE TO
THE LONG TERM FORECAST THIS AFTERNOON AS MODELS DIFFERENCES STILL
BECOME PROBLEMATIC THIS WEEKEND INTO NEXT WEEK. FRIDAYS FORECAST
REMAINS UNCHANGED AND RELATIVELY TRANQUIL. A FAST MOVING RIDGE OF
HIGH PRESSURE WILL PUSH EAST ACROSS THE AREA BRINGING
COOL...DRY...AND SOMEWHAT BREEZY CONDITIONS TO THE AREA. FRIDAY HAS
THE POTENTIAL TO BE THE COOLEST DAY OF THE PERIOD AS COOL AIR
FILTERS IN BEHIND THE WEDNESDAY/THURSDAY SYSTEM.
SOME PROGRESS WAS MADE IN INCREASING FORECAST CONFIDENCE OVER THE
PAST 24 HOURS...NUDGING IT UP FROM EXTREMELY POOR TO BELOW AVERAGE.
AN EASTERLY TREND WAS IDENTIFIED WITHIN THE GUIDANCE YESTERDAY...AND
THAT TREND CONTINUES TODAY. IT APPEARS THAT THE OVERALL PATTERN MAY
BE A BIT MORE PROGRESSIVE THAN ORIGINALLY ADVERTISED...BUT STILL
SLOWER AND OF HIGHER AMPLITUDE THAN HAS BEEN SEEN OVER THE LAST FEW
WEEKS. INSTEAD OF DEVELOPING A WELL-DEFINED CUTOFF LOW OVER THE FAR
EASTERN PACIFIC MODEL CONSENSUS NOW LEANS TOWARDS A LONG WAVELENGTH
OPEN TROUGH DIGGING SOUTH ALONG THE WEST COAST FRIDAY THROUGH
SUNDAY...WITH OCCASIONAL CLOSED ISOBARS WITHIN THE SYSTEM BEFORE THE
SYSTEM BEGINS TO SHIFT EAST SUNDAY AFTERNOON. AS NOTED BY THE
PREVIOUS SHIFT...THERE IS VERY LIMITED MOISTURE ASSOCIATED WITH THIS
SYSTEM...SO REGARDLESS OF THE EXACT PATH AND INTENSITY IT SHOULD NOT
BRING MUCH IN THE WAY OF SIGNIFICANT PRECIPITATION TO THE REGION.
THE PRIMARY IMPACTS WILL BE ON TEMPERATURES...ESPECIALLY EARLY NEXT
WEEK. OVERALL...HAVE KEPT TEMPERATURES 2-6 DEGREES BELOW NORMAL
ACROSS THE FORECAST AREA EARLY NEXT WEEK WITH VERY LOW CHANCES FOR
PRECIPITATION.
WITH THE MORE PROGRESSIVE TREND...IT APPEARS AS THOUGH THE TROUGH
AXIS MAY BE EAST OF THE AREA BY 00Z MONDAY...POTENTIALLY LEAVING
MOST OF THE AREA DRY...BUT CHILLY FOR NEW YEARS EVE AND NEW YEARS
DAY. FORECAST CONFIDENCE IS STILL BELOW AVERAGE...AS RUN-TO-RUN
CONTINUITY REMAINS POOR.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 6 AM TO 10 PM PST WEDNESDAY FOR
NVZ015.
AZ...NONE.
CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST WEDNESDAY FOR CAZ519.
WIND ADVISORY FROM 6 AM TO 10 PM PST WEDNESDAY FOR CAZ523-525.
&&
UPDATE...HARRISON
AVIATION...JENSEN
PREV DISCUSSION...ADAIR/WOLCOTT
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 25, 2:59 AM PST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 AM PST TUE DEC 25 2012
CAZ519-260800-
EASTERN SIERRA SLOPES-
259 AM PST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL BRING SNOW BEGINNING THIS EVENING. A WINTER
WEATHER ADVISORY GOES INTO EFFECT AT 6 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM
WEDNESDAY. HAZARDOUS WEATHER IS NOT LIKELY THURSDAY AND
FRIDAY...THEN ANOTHER STORM SYSTEM COULD AFFECT THE REGION OVER
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW WILL BE NEEDED TONIGHT AND WEDNESDAY.
AZZ001>003-036-CAZ520>527-NVZ014>022-260800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
259 AM PST TUE DEC 25 2012 /359 AM MST TUE DEC 25 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM WILL BRING GUSTY WINDS AND CHANCES FOR VALLEY RAIN
AND MOUNTAIN SNOW WEDNESDAY AND THURSDAY. HAZARDOUS WEATHER IS NOT
LIKELY ON FRIDAY...THEN ANOTHER STORM SYSTEM COULD AFFECT THE AREA
OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
MORGAN
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- December 25, 9:30 PM PST to December 26, 10:00 AM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Eight and a half inches of snow fell at Aspendell.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418628.